What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:35 AM CST, 5 minutes earlier. Its key messages:
- Additional storm development remains possible through the afternoon, mainly east of the Mississippi River and in far southeast SEMO, as the cold front passes. Damaging winds, hail, and a few spin-up tornadoes are possible.
- Wind gusts of 30-40 mph are possible today and Wednesday, even outside of thunderstorm activity.
- Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 11:35 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Tue Apr 2 2024
.KEY MESSAGES...
- Additional storm development remains possible through the
afternoon, mainly east of the Mississippi River and in far
southeast SEMO, as the cold front passes. Damaging winds,
hail, and a few spin-up tornadoes are possible.
- Wind gusts of 30-40 mph are possible today and Wednesday,
even outside of thunderstorm activity.
- Temperatures will be about 10 degrees below normal by the
middle of the week in the 50s/30s. Frost and possibly freeze
headlines are possible, with the best chance Friday night.
&&
.UPDATE...
Issued at 1235 PM CDT Tue Apr 2 2024
Updated the aviation section for the 18Z TAF issuance.
&&
.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024
A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.
Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.
The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.
Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.
Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 2 2024
Thunderstorms are beginning to develop along the cold front, and
are expected to continue to fill in during the early afternoon.
Strong to severe storms are possible through the afternoon
hours as the line slowly advances southeastward. Breezy winds
continue out of the S/SW, shifting to westerly following the
front, with gusts up to 30 kts today. Vsby drops are likely with
thunderstorms, while cigs remain mainly MVFR today and tonight
with partial clearing/lifting in the south. Wrap-around light
showers move in late in the TAF period tomorrow with a
resurgence in MVFR cigs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
DISCUSSION...
AVIATION...ATL
Hazardous weather outlook, Apr 2, 3:32 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Tue Apr 2 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Severe weather is occurring this morning with all modes possible,
including damaging winds, tornadoes, and large hail.
Another round of severe weather may also develop later in the
morning through early afternoon ahead of an approaching cold
front. The greatest risk for additional severe weather will be in
southwest Indiana and western Kentucky. Again, all modes of severe
weather will be possible with the second round.
Outside of thunderstorms, strong wind gusts to 30 to 40 mph are
possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated thunderstorms are possible Wednesday afternoon; however,
severe weather is not expected. Outside of thunderstorms, strong
wind gusts to 40 mph are possible Wednesday.
Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report any large hail or wind
damage this morning and again this afternoon.
In the hours before
Local storm report, Apr 2, 6:38 AM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
738 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM Tstm Wnd Dmg 1 S Boonville 38.03N 87.28W
04/02/2024 Warrick IN CO-OP Observer
Significant amount of damage in southern
Boonville. Trees down, roof damage, and some
structural damage.
&&
SGELocal storm report, Apr 2, 6:46 AM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Tstm Wnd Dmg 4 NNE Melody Hill 38.08N 87.48W
04/02/2024 Vanderburgh IN Fire Dept/Rescue
Power poles snapped along I-69 South of
Boonville New Harmony road.
&&
SGELocal storm report, Apr 2, 6:48 AM CST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
748 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Tstm Wnd Dmg 5 NNE Melody Hill 38.09N 87.48W
04/02/2024 Vanderburgh IN Public
Billboard damaged at Hwy 57 and I-69 exit.
&&
SGELocal storm report, Apr 2, 6:55 AM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
755 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Tstm Wnd Dmg 3 N Tennyson 38.12N 87.12W
04/02/2024 Warrick IN Emergency Mngr
Tin roof ripped off barn, numerous trees
down on roads, power poles also
down...report from public called in to EMA.
&&
SGELocal storm report, Apr 2, 7:18 AM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM Tstm Wnd Dmg 1 SSE Darmstadt 38.08N 87.57W
04/02/2024 Vanderburgh IN Trained Spotter
HAM radio operator/trained spotter reports
power pole down, several trees topped and 3
trees uprooted.
&&
SGESpecial weather statement, Apr 2, 9:41 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
1041 AM CDT Tue Apr 2 2024
KYZ017-022-021630-
Todd KY-Christian KY-
1041 AM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES THROUGH 1130 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton, and
Allensville.
This includes Interstate 24 in Kentucky between Mile Markers 84 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CDT for south central
Kentucky.
&&
LAT...LON 3664 8750 3670 8752 3687 8706 3664 8706
TIME...MOT...LOC 1541Z 246DEG 54KT 3665 8742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CN